Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 63, NWS Grand Forks, ND

June 10, 1998Ransom County, Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 10, 1998, 6:48 PM CDT for Ransom County, Sargent County, North Dakota. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 6:48 PM CDT (23:48 UTC)
Expired
Jun 10, 1998, 7:20 PM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

Counties Ransom County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:05 PM CDTHail 0.75Lisbon, ND
Jun 10, 7:15 PM CDTHail 1Crete, ND
Jun 10, 7:25 PM CDTHail 0.75Gwinner, ND
Jun 10, 7:30 PM CDTTornado F0Cogswell, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS1 KFAR 102348
SVRFAR
NDC073-081-110020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
648 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA
  NORTHERN SARGENT COUNTY IN SOUTHEASTERN NORTH DAKOTA

* UNTIL 720 PM CDT

* AT 645 PM CDT...RADAR INDICATED SEVERE THUNDERSTORMS 50 MILES WEST
  OF WAHPETON OR ALONG THE RANSOM AND SARGENT COUNTY LINE SOUTH OF
  LISBON AND 60 MILES WEST OF WAHPETON OR 12 MILES WEST OF GWINNER.
  THESE STORMS WERE NORTHEAST AT 20 MPH.


DAMAGING WIND...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE
ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED
BUILDING IMMEDIATELY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:20 AM CDT, 8 hours 28 minutes earlier.

Area forecast discussion, Jun 10, 10:20 AM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1020 AM CDT WED JUN 10 1998

88D RADAR INDICATED AREA OF PRECIPITATION WAS ENTERING WESTERN CWA.
WENT AHEAD AND UPDATED ZONES ALREADY FOR THIS REASON.  SATELLITE SHOWS
TOPS COOLING OVER BARNES COUNTY. WAA ADVECTION AT 700 MB IS ADDING TO
INSTABILITY. SYNOPTIC SCALE LIFT AVAILABLE WITH VORTICITY MAXIMUM OVER
WEST CENTRAL MINNESOTA. SIGNIFICANT DEEP CONVECTION FOR THIS AFTERNOON
MAY BE LIMITED BY CLOUDS COVERING PORTIONS OF CWA...POTENTIALLY
LIMITING SOLAR INSOLATION. THERE IS A LACK OF MESOSCALE LIFT UNTIL LATE
THIS AFTERNOON AND EVENING. BEST FRONTOGENETICAL FORCING WILL OCCUR
SOUTH OF CWA IN NEBRASKA AND IOWA. HOWEVER...SURFACE TROUGH LOCATED IN
EASTERN MONTANA IS FORECAST TO DEVELOP EASTWARD THIS AFTERNOON AND
TONIGHT.

WP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:15 PM CDTSevere Thunderstorm WarningFGFRansom30 min
Jun 10, 6:29 PM CDTSevere Thunderstorm WarningFGFBarnes31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.